Alert archive / Illinois / Wind Advisories in 2020

Wind Advisory 10, NWS Quad Cities, IA

November 10, 202013 counties in Illinois; Clark County, Scotland County, Missouri; 10 counties in Iowa

NWS Quad Cities, IA issued this wind advisory at Nov 10, 2020, 2:41 AM CST for 13 counties in Illinois; Clark County, Scotland County, Missouri; 10 counties in Iowa. It took effect at Nov 10, 2020, 12:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2020, 2:41 AM CST (08:41 UTC)
In effect from
Nov 10, 2020, 12:00 PM CST
Expired
Nov 10, 2020, 8:00 PM CST
In force
8 hr
Issued by
NWS Quad Cities, IA
All 25 counties

Cedar County, IA, Clinton County, IA, Des Moines County, IA, Henry County, IA, Jackson County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS73 KDVN 100841
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
241 AM CST Tue Nov 10 2020

IAZ054-065>068-078-088-089-098-099-ILZ001-002-007-009-015>018-
024>026-034-035-MOZ009-010-101645-
/O.NEW.KDVN.WI.Y.0010.201110T1800Z-201111T0200Z/
Jackson-Cedar-Clinton-Muscatine-Scott-Louisa-Henry IA-Des Moines-
Van Buren-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-
Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
Scotland-Clark-
Including the cities of Maquoketa, Tipton, Clinton, Muscatine, 
Davenport, Bettendorf, Wapello, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
241 AM CST Tue Nov 10 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CST THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast Missouri, east central and 
  southeast Iowa and north central, northwest and west central 
  Illinois.

* WHEN...From noon today to 8 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
3 follow-up statements
291 
WWUS73 KDVN 101657
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1057 AM CST Tue Nov 10 2020

IAZ054-065>068-078-088-089-098-099-ILZ001-002-007-009-015>018-
024>026-034-035-MOZ009-010-110100-
/O.CON.KDVN.WI.Y.0010.201110T1800Z-201111T0200Z/
Jackson-Cedar-Clinton-Muscatine-Scott-Louisa-Henry IA-Des Moines-
Van Buren-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-
Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
Scotland-Clark-
Including the cities of Maquoketa, Tipton, Clinton, Muscatine, 
Davenport, Bettendorf, Wapello, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1057 AM CST Tue Nov 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast Missouri, east central and 
  southeast Iowa and north central, northwest and west central 
  Illinois.

* WHEN...From noon today to 8 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
682 
WWUS73 KDVN 102147
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
347 PM CST Tue Nov 10 2020

IAZ054-065>068-078-088-089-098-099-ILZ015-016-024>026-034-035-
MOZ009-010-102300-
/O.CAN.KDVN.WI.Y.0010.000000T0000Z-201111T0200Z/
Jackson-Cedar-Clinton-Muscatine-Scott-Louisa-Henry IA-Des Moines-
Van Buren-Lee-Rock Island-Henry IL-Mercer-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Maquoketa, Tipton, Clinton, Muscatine, 
Davenport, Bettendorf, Wapello, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Moline, Rock Island, Geneseo, Aledo, 
Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
347 PM CST Tue Nov 10 2020

...WIND ADVISORY IS CANCELLED...

Windy conditions will be seen late this afternoon and evening with
gusts up to 30 mph.

$$

ILZ001-002-007-009-017-018-110200-
/O.CON.KDVN.WI.Y.0010.000000T0000Z-201111T0200Z/
Jo Daviess-Stephenson-Carroll-Whiteside-Bureau-Putnam-
Including the cities of Galena, Freeport, Mount Carroll, 
Sterling, Princeton, and Hennepin
347 PM CST Tue Nov 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of north central and northwest Illinois.

* WHEN...Through 8 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
317 
WWUS73 KDVN 110203
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
803 PM CST Tue Nov 10 2020

ILZ001-002-007-009-017-018-110315-
/O.EXP.KDVN.WI.Y.0010.000000T0000Z-201111T0200Z/
Jo Daviess-Stephenson-Carroll-Whiteside-Bureau-Putnam-
Including the cities of Galena, Freeport, Mount Carroll, 
Sterling, Princeton, and Hennepin
803 PM CST Tue Nov 10 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to gradually diminish this evening. Winds will
be from the west at 20 to 25 mph, with a few gusts up to 45 mph
possible through 10 pm. Winds will decrease to 10 to 20 mph after
midnight. 

$$

DLS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Nov 10, 2:41 AM CST, 0 minutes earlier.

Area forecast discussion, Nov 10, 2:41 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
241 AM CST Tue Nov 10 2020

.SYNOPSIS...
Issued at 240 AM CST Tue Nov 10 2020

Strong cold front was slowly sagging southeast across the area
this morning. The cold front was located from Boscobel southwest
to between Cedar Rapids and Iowa City. Temperatures ahead of and
behind of the front were almost 20 degrees different. This
baroclinicity will set the stage for heavy rain, thunderstorms and
severe weather today across the area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 240 AM CST Tue Nov 10 2020

Key Messages:

1. HSLC tornado threat for late this morning into the afternoon
across the area.
2. Severe winds are also possible with the strongest storms this
afternoon.
3. Gusty winds will accompany the warm sector later today along
with the fropa.
4. 0.5 to 1.5 inches of rain looks possible across the area.

Discussion:

Guidance has reverted back to a negatively tilted trof in the
latest suite of guidance. This in turn leads to a strengthen
surface low as it moves through the area. As mentioned in last
nights AFD, this scenario means that surface winds will be more
backed leading to better directional shear and increasing the
threat for tornadoes late this morning into the afternoon. Here is
the current idea of what will happen today.

Post frontal precip will continue through the early morning hours.
As the upper level wave approaches the area, the response to
falling heights will result in the warm sector actually being
pulled back north and west of where the cold front will be around
12z this AM. There will be an area where the cold front moves
through this am, then it will retreat as 'warm front' this
afternoon before finally moving through the area and ushering a
cooler airmass to the area. Storm development along and ahead of
the cold front will be the main area for severe weather risk.

Again, the parameters are there for HSLC tornadoes. Low CAPE, but
the CAPE that exists is right off the deck. This can advantage of
the 0 - 0.5 km shear of almost 20 knots along with the 0-3km shear
of 50 to 75 knots. If the updraft can tap the CAPE along with the
shear, then llvl updraft rotation looks very likely. The more
backed the surface winds, the better the chance for tornadoes to
develop. That said, with the crazy amount of shear and strong
winds won't be hard to mix down to the sfc in any downdraft. With
the high shear, expect very fast moving storms. SPC has the area
in a slight risk for this afternoon. A thing to watch is the
tornado threat will likely be tied to the sfc low. With it moving
quickly north, the actual tornado threat may be transient to the
NE through time. Another thing to mention, there may actually not
be any lightning with tornadic cells. In HSLC events this happens
frequently. Conversely, lightning, consistent lightning would be
an indicator of a sustained updraft and thus a better tor threat
with that cell. The timing of this threat looks to be noon through
about 6 PM or so across the far NE.

As with a system like this, the baroclinicity will result in
momentum responses. CAMs show the warm sector being able to mix
down wind gusts in excess of 40 knots. As such, have gone with a
wind advisory for the warm sector and then to cover the fropa
through about 4z. The southern portions of the advisory will
likely be cancelled before 4z.

As far as rainfall goes, the heaviest rainfall will be post
frontal this AM. This area has anywhere from 1 to 1.5 inches of
rain today. The storms this afternoon will be fast moving and even
though the PWATs are near records, do not think that much rain
will be seen in the warm sector. The current forecast is for under
.75 inches.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 240 AM CST Tue Nov 10 2020

Key Messages:

1. Dry with temperatures generally in the mid 40s to mid 50s

2. Next precipitation system expected Saturday into early Sunday

3. Dry again Sunday PM into next week with temps above normal

Wednesday through Friday, high pressure will be the main influence
to our area.  A weak disturbance will track just north of the area
Thursday afternoon and night, but should only bring a wind shift from
southerly to northwesterly. Otherwise, plenty of sunshine and rather
light winds will prevail. Temperatures will be near normal for mid
November, with some day to day fluctuation. Wednesday highs will be
in the mid 40s to low 50s. Thursday there will be warmer temps ahead
of the weak cold front, with highs reaching the 50s. Friday, a
Canadian high pressure will drift across the area with highs in the
40s.

Saturday, return flow and a system in the southern Plains will bring
the chance for mainly rain to the region. Overall, its looking like
a rather raw day with temperatures only in the mid 40s to low 50s
and a brisk SE wind of 10 to 20 MPH.

Sunday, rain will be mostly east of the area by daybreak, with gusty
west winds bringing sunshine back. Highs will be in the 50s.

Dry conditions with rather pleasant fall-like conditions are
currently forecast for early next week as a large high pressure moves
across the nation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1037 PM CST Mon Nov 9 2020

Ahead of a cold front now positioned from PDC to near CID to just
west of OTM, our area is seeing mainly VFR conditions with
scattered to broken clouds at 3000 to 6000 ft. The southerly flow
will continue to be breezy through the night over southeast
Iowa/NW IL. When the front will arrive into northeast Iowa it will
bring rain, and a quick transition to MVFR to IFR cigs. The front
will not arrive near MLI and BRL until sometime mid morning to
late afternoon Tuesday. Behind the front, widespread MVFR/IFR
stratus and rain will be taking place, and that will dominate the
next 24 hours at CID and DBQ, while taking a long time to build
into MLI, BRL and southeast Iowa. Some strong storms are possible
over southeast Iowa and Illinois Tuesday early afternoon as the
cold front moves through.

Strong west winds are expected Tuesday afternoon into early
evening, with 20 to 35 kts possible in gradient winds, in addition
to the thunderstorm chance.

&&

.CLIMATE...
ISSUED AT 240 AM CST Tue Nov 10 2020

Record Highs for November 10...

Moline.........71 in 2012
Cedar Rapids...72 in 2012
Dubuque........69 in 2012
Burlington.....73 in 2012

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from noon today to 8 PM CST this evening for Cedar-
     Clinton-Des Moines-Henry IA-Jackson-Lee-Louisa-Muscatine-
     Scott-Van Buren.

IL...Wind Advisory from noon today to 8 PM CST this evening for
     Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

MO...Wind Advisory from noon today to 8 PM CST this evening for Clark-
     Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...Ervin
CLIMATE...Gibbs
Hazardous weather outlook, Nov 9, 3:53 PM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
353 PM CST Mon Nov 9 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
353 PM CST Mon Nov 9 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a marginal risk for severe weather late Tuesday morning
and afternoon across much of the Outlook area. A broken line of
thunderstorms may develop along a cold front, as it sweeps across
the region late Tuesday morning and afternoon. If enough
instability occurs, then a threat for damaging winds and possibly
a few brief tornadoes could develop with these storms. The timing
would be generally from 11 AM to 4 PM, with the risk area mainly
east of a Manchester, Iowa to Sigourney, Iowa line.

Tuesday afternoon into evening, winds could gust to around 40 mph
at times ahead and just behind a passing cold front.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight, but is possible
Tuesday afternoon.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 12:45 PM CSTSevere Thunderstorm WarningDVNHancock45 min
Nov 10, 1:28 PM CSTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren47 min
Nov 10, 1:29 PM CSTSevere Thunderstorm WarningDVNHancock, McDonough46 min
Nov 10, 1:49 PM CSTTornado WarningDVNMercer, Rock Island26 min
Nov 10, 1:57 PM CSTTornado WarningDVNHenderson, Mercer, Warren15 min
Nov 10, 2:07 PM CSTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside38 min
Nov 10, 2:11 PM CSTSevere Thunderstorm WarningDVNHenry, McDonough, Mercer, Warren34 min
Nov 10, 2:23 PM CSTTornado WarningDVNHenry, Rock Island, Whiteside17 min
Nov 10, 2:38 PM CSTSevere Thunderstorm WarningDVNCarroll, Whiteside52 min
Nov 10, 2:40 PM CSTSevere Thunderstorm WarningDVNBureau, Henry50 min
Nov 10, 2:54 PM CSTTornado WarningDVNCarroll, Whiteside19 min
Nov 10, 3:19 PM CSTSevere Thunderstorm WarningDVNStephenson24 min
Nov 10, 3:21 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam39 min
Nov 10, 3:37 PM CSTTornado WarningDVNBureau, Putnam20 min
Nov 10, 3:57 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam18 min
Nov 10, 1:04 PM CSTSevere Thunderstorm WarningDVNClark41 min

Nearby

Wind Advisories in Illinois, 2020Wind Advisories in Iowa, 2020Wind Advisories in Missouri, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.